Texas, 2004Flash Flooding and Flood in Texas, July 25 to 26, 2004
July 25 to 26, 2004 · NWS MAF · 11 events in 2 counties and zones
10 flash flood, 1 flood, as filed by the National Weather Service.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.9 million
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 25, 3:04 AM CST, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 25, 3:04 AM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
404 AM CDT SUN JUL 25 2004
.SHORT TERM...
CONVECTION INCREASING IN STRENGTH AND COVERAGE AT 25/08Z...
ESPECIALLY OVER THE STOCKTON PLATEAU AND LOWER TRANS PECOS. SHRA/
TSRA ARE MOVING NORTH AT 15 TO 20 MPH...HOWEVER ACTIVITY IS TRAINING
OVER SOME OF THESE LOCATIONS. SO...THE ISSUANCE OF FLASH FLOOD
WARNINGS WILL PROBABLY BE ON THE INCREASE DURING THE NEXT FEW HOURS.
MOIST AIRMASS /PWATS NEAR 1.50 INCHES/ WILL COMBINE WITH DECENT
ISENTROPIC UPGLIDE ON THE 305K SURFACE...SLIGHT INSTABILITY IN THE
BOUNDARY LAYER...AND SOME MID LEVEL SUPPORT COMPLIMENTS OF A
SHORTWAVE TROUGH OVER THE AREA. IN ADDITION...A CONVECTIVE COMPLEX
OVER WESTERN COAHUILA/EASTERN CHIHUAHUA CONTINUES TO REGENERATE AS
IT MOVES NORTH TOWARD THE RIO GRANDE. IF IT DOES NOT MAKE IT INTO
THE BIG BEND REGION OR PRESIDIO VALLEY...OUTFLOW BOUNDARY/IES/ COULD
MAKE IT INTO THESE AREAS...AND ENHANCE LIFT ALONG THE LEADING EDGE
OF THE FRONTAL BOUNDARY. THEREFORE...WILL CONTINUE WITH HIGH ORDER
CHANCE...LIKELY...AND DEFINITE POPS CWA WIDE TODAY. WILL CONTINUE
THE FLASH FLOOD WATCH THROUGH THE DAY TODAY.
TONIGHT...EXPECT PRECIPITATION CHANCES TO WANE OVER THE NORTHERN
THIRD OF THE CWA AS SURFACE HIGH PRESSURE CONTINUES TO BUILD SOUTH
INTO THE CWA. HOWEVER...WILL CARRY CHANCE TO LIKELY POPS OVER THE
SOUTHERN HALF OF THE CWA WHERE AFOREMENTIONED SHORTWAVE TROUGH WILL
RESIDE...ALONG WITH CONVERGENCE IN THE SFC TO H85 LEVEL...A SLIGHTLY
UNSTABLE ATMOSPHERE...AND DIFFLUENT FLOW ALOFT. WILL RUN THE FLASH
FLOOD WATCH ONLY UNTIL 400 PM CDT AS THE DAY SHIFT WILL PROBABLY
HAVE TO REALIGN A NEW WATCH FOR THE SOUTHERN CWA ONLY.
.LONG TERM...
WHILE THE ETA AND GFS DIFFER SLIGHTLY IN THE SOUTHWARD PUSH OF THE
COLD FRONT THROUGH THE CWA BY MONDAY...DERIVED SOUNDINGS FROM BOTH
MODELS FORECAST PW VALUES OF 125 TO 175 PERCENT OF NORMAL FOR MONDAY
ALONG WITH UPSLOPE SURFACE FLOW FOR THE MOUNTAIN AREAS OF SOUTHWEST
TEXAS. HOWEVER...I BELIEVE THE GFS PROGS THE FRONT TO MOVE TOO FAR
SOUTH...THUS HAVE MADE ADJUSTMENTS TO THE WIND GRIDS CLOSER TO THAT
OF THE ETA SOLUTION. DUE TO EASTERLY UPSLOPE SURFACE FLOW...WEAK
MID AND UPPER LEVEL WIND FIELDS...ABUNDANT MOISTURE...AND ENHANCED
SURFACE CONVERGENCE ALONG THE FRONTAL BOUNDARY...MONDAY WILL NEED TO
BE EVALUATED BY FUTURE SHIFTS FOR POTENTIAL FLOOD WATCHES FOR
TERRELL AND PRESIDIO COUNTIES AS WELL AS FOR THE BIG BEND AND DAVIS
MOUNTAIN REGIONS. FOR NOW...HAVE RAISED POPS IN THE GRIDS
ACCORDINGLY FOR THE MONDAY PERIOD.
FLATTENING OF THE WESTERN U.S. RIDGE WILL PROVIDE A MORE ZONAL MID
LEVEL FLOW PATTERN ACROSS OUR FORECAST AREA AND AID IN THE
DEVELOPMENT OF A SURFACE TROUGH LEE OF THE ROCKIES ON MONDAY. THIS
WILL RESULT IN RETURN SOUTHEAST TO SOUTH SURFACE FLOW ACROSS THE
AREA...BEGINNING MONDAY EVENING AND CONTINUING THROUGH THE REMAINDER
OF THE WEEK. THE LOSS OF SFC UPSLOPE FLOW SHOULD REDUCE THE CHANCE
FOR PRECIPITATION ACROSS THE AREA AS WELL AS PROVIDE US WITH A
WARMING TREND BACK TOWARDS CLIMATOLOGICAL NORMALS. HOWEVER...
SURFACE MOISTURE SHOULD REMAIN IN PLACE...MAKING FOR SOME MUGGY WEST
TEXAS AND SOUTHEAST NEW MEXICO EVENINGS BY THE LATTER PART OF THIS
WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 78 63 82 68 / 70 30 30 20
CARLSBAD NM 76 64 80 69 / 70 40 50 30
DRYDEN TX 84 67 84 72 / 70 70 50 30
FORT STOCKTON TX 79 65 82 70 / 90 60 40 30
GUADALUPE PASS TX 70 61 75 66 / 80 50 50 30
HOBBS NM 78 63 83 68 / 60 40 40 20
MARFA TX 73 56 77 61 / 70 70 50 30
MIDLAND INTL AIRPORT TX 78 63 83 69 / 70 40 30 20
ODESSA TX 79 63 84 69 / 70 40 30 20
WINK TX 79 67 87 72 / 80 50 40 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH TIL 21Z ALL ZONES.
NM...FLASH FLOOD WATCH TIL 21Z ALL ZONES.
&&
67/03
Hazardous weather outlook, Jul 25, 3:22 AM CST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
422 AM CDT SUN JUL 25 2004
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-252100-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
422 AM CDT (322 AM MDT) SUN JUL 25 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TODAY
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP OVER A COLD FRONT WHICH HAS MOVED SOUTH TO THE RIO GRANDE
RIVER THIS MORNING. THIS WILL RESULT IN THE POTENTIAL FOR FLASH
FLOODING TODAY ACROSS MUCH OF THE OUTLOOK AREA...BUT ESPECIALLY OVER
SOUTHEAST NEW MEXICO...THE TRANS PECOS REGION...AND THE NORTHERN
PERMIAN BASIN WHERE GROUNDS ARE NEARLY SATURATED FROM HEAVY RAINFALL
ON SATURDAY.
THE POSSIBILITY FOR HEAVY RAINFALL IS EXPECTED TO RESIDE OVER
LOCATIONS GENERALLY ALONG AND SOUTH OF A VAN HORN...BALMORHEA...
FORT STOCKTON...AND IRAAN LINE BY TONIGHT. THEREFORE...A FLASH
FLOOD WATCH MAY BE EXTENDED OVER THESE AREAS TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE POSSIBILITY OF HEAVY RAINFALL MAY STILL PERSIST ALONG THE RIO
GRANDE FROM CANDELARIA...AND DOWNSTREAM THROUGH THE BIG BEND
REGION ON MONDAY. OTHERWISE...THE PROBABILITY OF HAZARDOUS WEATHER
FOR THE REST OF THE PERIOD IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE POSSIBLE TODAY. SPOTTER GROUPS AND
EMERGENCY MANAGERS ARE ENCOURAGED TO MONITOR THE LATEST WEATHER
INFORMATION AND BE PREPARED SHOULD HEAVY RAINFALL AND FLASH FLOODING
THREATEN THE AREA.
Flash Flood, Terrell
- When
- July 25, 4:30 AM CST to 6:00 PM CST
- Where
- Terrell County, 15 mi NNE of Dryden
- Property damage
- $1.1 million
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.225, -102.076 (the zone’s center; the record gives no point)
A large complex of thunderstorms erupted over southeastern Pecos County, northeastern Brewster County, and much of Terrell County during the pre-dawn hours Sunday. Terrell County received the heaviest rainfall, with KMAF 88D Doppler radar estimates that totaled seven to nine inches over rural portions of north-central Terrell County between 03:00 and 12:00 CST. Widespread and damaging flash flood conditions resulted across the west Texas Lower Trans Pecos. This heavy rainfall and its associated runoff produced flash flooding along Dry Creek and Independence Creek. Local officials reported that a wall of water that measured eighteen feet in height propagated down Dry Creek in the pre-dawn hours. The debris-filled flood waters severely damaged a bridge on State Highway 349 twenty-five miles north-northeast of Dryden. By midday an earthen and concrete embankment on the north end of the bridge was washed away, and the structure was cracked in several locations. Only a single concrete pillar and a thin layer of asphalt prevented a complete collapse. In addition to the extensive damage sustained to the bridge, large segments of State Highway 349 also were washed away between the intersection of Farm to Market Road 2400 and Dry Creek as water rushed through low lying areas and small tributaries. Stretches of pavement measuring 100 feet in length were stripped away. At 16:20 CST local officials reported more than three feet of water flowing over Big Canyon Bridge fifteen miles north of Dryden. Later reports indicated that the bridge did not sustain significant structural damage.Raging flood waters also deposited huge mounds of mud and gravel up to four feet deep over the highway. With a lull in thunderstorm activity during the mid afternoon, flash flooding along State Highway 349 generally receded by 15:00 CST. Road crews worked for days to remove the vast amount of debris and damage that resulted from the flood waters.
Flash Flood, Terrell
- When
- July 25, 5:00 AM CST to 12:00 PM CST
- Where
- Terrell County, 28 mi NE of Dryden
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.225, -102.076 (the zone’s center; the record gives no point)
Flash flooding impeded operations at the Terrell County Gas Plant Sunday morning when employees became stranded due to water that flowed through the plant's secondary road network. At 06:00 CST plant workers reported a rainfall measurement of 4.50 inches. Heavy rain continued to fall at the plant through early afternoon.
Flash Flood, Pecos
- When
- July 25, 5:30 AM CST to 6:00 PM CST
- Where
- Pecos County, 2 mi ENE of Sheffield
- Property damage
- $130,000
- Reported by
- NEWSPAPER
- Coordinates
- 30.781, -102.724 (the zone’s center; the record gives no point)
Heavy rainfall farther north over eastern Pecos County resulted in a crest of twenty feet along the Pecos River just east of Sheffield around 06:00 CST. This crest combined with the continuation of heavy rainfall caused extensive flash flooding in rural areas east and southeast of the city. Shortly before 16:00 CST travelers on Interstate 10 witnessed a pickup truck and a camper trailer floating beneath the Pecos River bridge. A search downstream by local authorities ensued, but many rural location across along the river were inaccessible due to extensive flooding. It was later determined that the pickup and camper trailer were swept into the Pecos River by flash flooding on the Pecos River Ranch near Sheffield. The vehicle and trailer were vacant when they were overtaken by raging flood waters, and were ultimately found many miles down river near the Rio Grande. Several head of cattle also were killed in the flood waters.
Flash Flood, Terrell
- When
- July 25, 6:00 AM CST to 9:00 AM CST
- Where
- Terrell County, 36 mi NE of Dryden
- Property damage
- $200,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 30.225, -102.076 (the zone’s center; the record gives no point)
The first of two flash floods along the Pecos River in northeastern Terrell County occurred just before sunrise. Runoff from the Dry Creek flood that damaged State Highway 349 emptied into the Pecos River from the lower portion of Independence Creek. The Chandler Ranch headquarters, located in a flood plain adjacent to the merger of Independence Creek and the Pecos River, sustained serious damage. Ranch residents described a large "wall" of water that swept through the flood plain and inundated the headquarters. Large trees were uprooted by the currents. A swimming pool was destroyed by debris carried in the raging water. Several structures, including a permanent residence, were severely damaged. Damage to the headquarters was aggravated by a second significant flood wave that propagated down the Pecos and produced another round of flash flooding on the grounds late Sunday evening.
Flood, Terrell
- When
- July 25, 6:30 AM CST to July 26, 3:00 PM CST
- Where
- Terrell forecast zone
- Property damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.225, -102.076 (the zone’s center; the record gives no point)
Flood waters from the swollen Dry Creek isolated thirteen workers from the Grey Wolf Drilling Company. The men were stranded on an "island" for almost thirty-six hours at an oil well site twenty-two miles northeast of Dryden. A helicopter rescue was attempted around 14:00 CST Sunday, but adverse weather conditions restricted rescue operations. The workers were not seriously injured when they walked to safety around 15:00 CST on Monday, July 26th. Minor flood damage to oil field equipment occurred.
Flash Flood, Terrell
- When
- July 25, 9:00 AM CST to 8:00 PM CST
- Where
- Terrell County, 39 mi NNE of Dryden
- Property damage
- $300,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.225, -102.076 (the zone’s center; the record gives no point)
Flash flooding along Independence Creek inundated the intersection of State Highway 349 and Farm to Market Road 2400 in northern Terrell County. A local newspaper reported that flood waters stranded a pair of motorists at the intersection. Emergency crews from Iraan (Pecos County) responded and conducted swift water rescues to bring the couple to safety. Dangerous flash flood conditions along Independence Creek, Farm to Market Road 2400 and its intersection with State Highway 349 corresponded to a flood wave measured along the creek at the Chandler Ranch, several miles east-southeast of the intersection. At 09:45 CST a gauge registered a crest of eighteen feet. Independence Creek empties into the Pecos River on the northeast side of the Chandler Ranch property. The ranch headquarters suffered severe damage as a series of waves swept down the Pecos River and produced flash flooding of low lying areas. Following the rescue of stranded motorists, emergency officials closed Farm to Market Road 2400 and State Highway 349 south of Sheffield. Water along Farm to Market Road 2400 began to recede shortly after 18:00 CST. State Highway 349 remained closed for an extended period of time due to extensive damage along Dry Creek. Texas Department of Transportation crews worked for several days to remove large pieces of vegetation and other debris from the highways.
Flash Flood, Pecos
- When
- July 25, 10:00 AM CST to 8:00 PM CST
- Where
- Pecos County, Sheffield
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.781, -102.724 (the zone’s center; the record gives no point)
State Highway 349 was closed from Sheffield south into Terrell County after Pecos County emergency officials successfully rescued motorists from flood waters near the intersection of Farm to Market Road 2400. Intermittent flash flooding along the route also made travel hazardous across Pecos County.
Flash Flood, Terrell
- When
- July 25, 10:03 AM CST to 1:30 PM CST
- Where
- Terrell County, 3 mi W of Sanderson
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.225, -102.076 (the zone’s center; the record gives no point)
Law enforcement officials from Sanderson reported intermittent flash flooding that inundated U.S. Highway 90 from Sanderson to the Pecos County line.
Flash Flood, Pecos
- When
- July 25, 10:03 AM CST to 1:15 PM CST
- Where
- Pecos County, 53 mi SSE of Ft Stockton
- Property damage
- $15,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 30.781, -102.724 (the zone’s center; the record gives no point)
Local officials reported at least one stranded vehicle inundated by flood waters on U.S. Highway 90 near the Longfellow Ranch headquarters. Emergency officials conducted a high water rescue to retrieve the motorists from the stalled car.
Flash Flood, Pecos
- When
- July 25, 11:35 AM CST to 4:00 PM CST
- Where
- Pecos County, 6 mi SE of Ft Stockton
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.781, -102.724 (the zone’s center; the record gives no point)
Flash flooding along U.S. Highway 285 rendered that highway impassable in Pecos County. Local officials reported intermittent flood waters that inundated the route at several locations from Fort Stockton to the Terrell County line.
Flash Flood, Terrell
- When
- July 25, 9:00 PM CST to July 26, 12:30 AM CST
- Where
- Terrell County, 36 mi NE of Dryden
- Property damage
- $100,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 30.225, -102.076 (the zone’s center; the record gives no point)
A second wave of convection developed over the Lower Trans Pecos region Sunday evening. The additional rain combined with the saturated conditions and standing water to quickly result in another round of flash flooding. The Chandler Ranch headquarters was impacted by a second large flood wave that propagated down the Pecos River and produced flash flooding. This event damaged several structures, including the foundation of a primary ranch residence which was cracked by the force of the flood waters. No injuries were reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in West Virginia, July 25 to 26, 2004$700,000 · 2 events
- Flash Flooding and Flood in New Mexico, July 25 to 26, 20042 injured · $200,000 · 5 events
- Flash Flood and Damaging Winds in Georgia, July 25, 20041 injured · $192,000 · 52 kt wind · 13 events
- Damaging Winds in Texas, July 25, 2004$178,000 · 50 kt wind · 6 events
- Hail and Damaging Wind in Alabama, July 25, 2004$152,000 · 1.5 in hail · 2 events
- Flash Flood in North Carolina, July 25, 2004$100,000 · 1 event
- Flash Flooding and Damaging Winds in Alabama, July 25, 2004$40,000 · 50 kt wind · 8 events
- Damaging Wind in Tennessee, July 25, 2004$40,000 · 65 kt wind · 1 event
- Damaging Wind in Tennessee, July 25, 2004$25,000 · 60 kt wind · 1 event
- Damaging Wind in Louisiana, July 25, 2004$25,000 · 50 kt wind · 1 event
- Damaging Winds in Mississippi, July 25, 2004$17,000 · 68 kt wind · 6 events
- Damaging Wind in Tennessee, July 25, 2004$20,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413812, 5413683, 5413882, 5413684, 5413743, 5413741, 5413881, 5413742, 5413813, 5413814, 5413744.